Mississippi, 2001

Damaging Winds in Mississippi, February 9, 2001

February 9, 2001 · NWS MEG · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 9, 9:25 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 9, 9:25 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
925 AM CST FRI FEB 9 2001

COLD FRONT ALONG A ST. LOUIS...HOT SPRINGS...SHREVEPORT LINE THIS
MORNING AND CONTINUES TO PUSH EAST. LINE OF SHOWERS JUST MOVING INTO
THE WESTERN PART OF THE FORECAST AREA. NOT MUCH LIGHTNING ASSOCIATED
WITH THIS LINE OF SHOWERS AND IT APPEARS THAT THERE WILL BE LITTLE
IF ANY SEVERE WEATHER TODAY. WILL NOT MAKE ANY CHANGES TO FORECAST AT
THE MOMENT. WILL WAIT UNTIL NEW DAY ONE OUTLOOK COMES OUT TO MAKE
CHANGES TO FORECAST.

.MEG...NONE.

In the hours before

Special weather statement, Feb 9, 10:26 AM CST, 2 hours 4 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-092200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1026 AM CST FRI FEB 9 2001

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING WEST
TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS EASTERN
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH
MISSISSIPPI.

LATE THIS MORNING...A STRONG COLD FRONT EXTENDED FROM SOUTHEAST
MISSOURI...TO CENTRAL ARKANSAS...AND ON INTO NORTHEAST LOUISIANA.
THE COLD FRONT WILL CONTINUE MOVING RAPIDLY EASTWARD THIS AFTERNOON
AND WILL PASS THROUGH THE ENTIRE MID SOUTH BY THIS EVENING. AHEAD OF
THE FRONT...STRONG SOUTHERLY WINDS CONTINUE TO BRING WARM...MOIST AND
INCREASINGLY UNSTABLE AIR INTO THE AREA SETTING THE STAGE FOR SHOWERS
AND THUNDERSTORMS.

THE MOST LIKELY TIME FOR SEVERE WEATHER APPEARS TO BE AROUND
MIDDAY ACROSS NORTHEAST ARKANSAS...FROM MIDDAY THROUGH EARLY
AFTERNOON ACROSS WEST TENNESSEE AND NORTHWEST MISSISSIPPI...AND FROM
MID TO LATE AFTERNOON ACROSS NORTHEAST MISSISSIPPI.

DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER THINS MORNING INTO THE
AFTERNOON. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV
AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECAST AND INFORMATION.

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Panola

When
February 9, 12:30 PM CST to 12:35 PM CST
Where
Panola County, Sardis
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.433, -89.917

Several large trees were knocked down.

Thunderstorm Wind, Chickasaw

When
February 9, 2:25 PM CST to 2:30 PM CST
Where
Chickasaw County, 2 mi N of Houston
Property damage
$60,000
Reported by
BROADCAST MEDIA
Coordinates
33.933, -89.000

A restaurant lost part of its roof. One businesses had some windows blown out. A metal building had its sides blown out and the roof torn off. Three homes had roof damage. One carport was blown away. One trailer was overturned. Several large trees were knocked down on top of some houses and cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232460, 5232459.